JOURNAL ARTICLE

Perioperative Diabetes Insipidus Caused by Anesthetic Medications: A Review of the Literature

Lauren M Van Decar, Emily G Reynolds, Emily E Sharpe, Monica W Harbell, Heidi E Kosiorek, Molly B Kraus
Anesthesia and Analgesia 2021 January 6
33410610
Diabetes insipidus (DI) is an uncommon perioperative complication that can occur secondary to medications or surgical manipulation and can cause significant hypovolemia and electrolyte abnormalities. We reviewed and evaluated the current literature and identified 24 cases of DI related to medications commonly used in anesthesia such as propofol, dexmedetomidine, sevoflurane, ketamine, and opioids. This review summarizes the case reports and frequency of DI with each medication and presents possible pathophysiology. Medication-induced DI should be included in the differential diagnosis when intraoperative polyuria is identified. Early identification, removal of the agent, and treatment of intraoperative DI are critical to minimize complications.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
33410610
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"